Document Type



Finding optimal designs for nonlinear models is challenging in general. Although some recent results allow us to focus on a simple subclass of designs for most problems, deriving a specific optimal design still mainly depends on numerical approaches. There is need for a general and efficient algorithm that is more broadly applicable than the current state-of-the-art methods. We present a new algorithm that can be used to find optimal designs with respect to a broad class of optimality criteria, when the model parameters or functions thereof are of interest, and for both locally optimal and multistage design strategies. We prove convergence to the optimal design, and show in various examples that the new algorithm outperforms the current state-of-the-art algorithms.

Publication Date


Original Citation

Yang, Min, Stefanie Biedermann and Yihui Elina Tang (2013), “On Optimal Designs for Nonlinear Models: A General and Efficient Algorithm”, Journal of the American Statistical Association, 108 (504), 1411 – 1420.

Legacy Department

Department of Marketing




Taylor & Francis

Rights Statement

In Copyright



To view the content in your browser, please download Adobe Reader or, alternately,
you may Download the file to your hard drive.

NOTE: The latest versions of Adobe Reader do not support viewing PDF files within Firefox on Mac OS and if you are using a modern (Intel) Mac, there is no official plugin for viewing PDF files within the browser window.